MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE KD-645

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE KD-645
Model Number KD-645L
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Chest Pain (1776); Laceration(s) of Esophagus (2398)
Type of Reportable Event Serious Injury
Event or Problem Description
Olympus medical systems corp.(omsc) received a literature titled "long-term outcomes of per-oral endoscopic myotomy in spastic esophageal motility disorders: a large, single-center study".The literature reported the result of 74 patients with spastic esophageal motility disorders (semd) who underwent per-oral endoscopic myotomy (poem) procedure using olympus triangular tip knife and other device.In the literature, the following perforation have been reported to have occurred.Insufflation-related events (15 cases).Mucosal injuries (3 cases).Mucosal barrier failure (2 cases).Delayed bleeding (1 case).The literature states as follows, "adverse events were noticed in 21 (28.4%) cases.Mild adverse events included insufflation-related events in 15 (20.3%) and mucosal injuries in 3 (4.1%) patients.Moderate adverse events included mucosal barrier failure in 2 (2.7%) and delayed bleeding in 1 (1.4%) patient.All the cases with mild adverse events were managed intraoperatively.The cases with mucosal barrier failure at the site of mucosal incision presented 10 and 14 days after the poem procedure with symptom of chest pain.Endoscopy revealed small defect at the site of mucosal incision between the endoclips.Both the cases could be managed with intravenous antibiotics, nil-per oral, and nasojejunal tube feedings for 5 and 7 days, respectively.In the case with delayed bleeding, there was a submucosal hematoma at the previous tunnel site.There were no signs suggestive of active bleeding, and the patient could be discharged after observation for 4 days.Gerd was detected in 36 (56.1%) patients with 24-hour ph study." based on the available information, specific information on the subject device and the patients were not provided.There is no description of the device's malfunction.However, omsc assumed that the patients were hospitalized for the "mucosal barrier failure" because it was managed with nasogastric tube feedings.So, omsc determined that "mucosal barrier failure" might be related to the subject device, and the subject device might be caused or contributed to a death or serious injury.Also, the medical safety officer of the omsc commented that "delayed bleeding" is an observation hospitalization and is not serious, based on the following statement: "there were no signs suggestive of active bleeding, and the patient could be discharged after observation for 4 days."there were no signs suggestive of active bleeding, and the patient could be discharged after observation for 4 days." therefore, omsc determined that the "mucosal barrier failure" was adverse event to submit.Omsc will submit a medical device report (mdr) depending on the event.
 
Additional Manufacturer Narrative
The subject device was not returned to olympus medical systems corp.(omsc) for evaluation.Therefore, the exact cause of the reported event could not be conclusively determined.Since the serial number is unknown, the device history record could not be reviewed.However, omsc has only shipped devices that passed the inspection.In the literature, there is no description of the device's malfunction.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-645
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13067514
Report Number8010047-2021-16688
Device Sequence Number5630296
Product Code KNS
UDI-Device Identifier04953170407857
UDI-Public04953170407857
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K182408
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-645L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2021
Supplement Date Received by Manufacturer03/30/2022
Initial Report FDA Received Date12/22/2021
Supplement Report FDA Received Date04/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown